Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 173, NWS Topeka, KS

June 30, 2018Marshall County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 30, 2018, 9:07 PM CDT for Marshall County, Washington County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2018, 9:07 PM CDT (02:07 UTC)
Expired
Jun 30, 2018, 9:30 PM CDT
In force
23 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Marshall County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 90 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 4:57 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2767 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

643 
WUUS53 KTOP 010207
SVRTOP
KSC117-201-010230-
/O.NEW.KTOP.SV.W.0173.180701T0207Z-180701T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
907 PM CDT SAT JUN 30 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southeastern Washington County in north central Kansas...
  Southwestern Marshall County in northeastern Kansas...

* Until 930 PM CDT.

* At 906 PM CDT, a severe thunderstorm was located 5 miles southwest
  of Waterville, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Blue Rapids, Waterville, Greenleaf and Barnes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3981 9652 3957 9666 3957 9677 3958 9705
      3986 9695
TIME...MOT...LOC 0206Z 205DEG 30KT 3963 9681 

HAIL...1.25IN
WIND...60MPH
 
$$

Gargan
1 follow-up statement
462 
WWUS53 KTOP 010224
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
924 PM CDT SAT JUN 30 2018

KSC117-201-010230-
/O.CON.KTOP.SV.W.0173.000000T0000Z-180701T0230Z/
Washington-Marshall-
924 PM CDT SAT JUN 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN WASHINGTON AND SOUTHWESTERN MARSHALL COUNTIES...

At 923 PM CDT, a severe thunderstorm was located over Waterville,
moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Blue Rapids and Waterville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 9666 3957 9677 3958 9691 3983 9681
      3981 9652
TIME...MOT...LOC 0223Z 222DEG 29KT 3968 9675 

HAIL...1.00IN
WIND...60MPH
 
$$

Gargan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:15 PM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, Jun 30, 3:15 PM CDT, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
315 PM CDT Sat Jun 30 2018

.SHORT TERM...(This evening through Sunday)
Issued at 308 PM CDT Sat Jun 30 2018

Strong to severe thunderstorms with heavy rain and strong winds
are possible this afternoon and tonight, with a brief respite from
the heat on Sunday.

The early afternoon synoptic analysis featured a broad
subtropical ridge stretching from the Mid-Mississippi River valley
to the Mid-Atlantic region. A sharp northern stream H300
meridional trough axis was shifting eastward over Montana and
Wyoming--with some hints of an embedded closed upper low over
central Wyoming on GOES-16 water vapor imagery. A 60-70 kt jet
streak and H500 shortwave were rounding the base of this trough
and lifting northeastward towards the Northern Plains. Upper
tropospheric undulations/gravity waves were also noted this
morning emanating southward from the location of overnight
convection in Nebraska, with a low to mid tropospheric outflow
boundary noted on satellite, radar, and even for a short time in
the Salina to Manhattan observation network, where winds veered to
the north/west behind the passing boundary for a few hours this
morning before the mean southerly flow became reestablished. A
small MCV--remnants from earlier convection in Oklahoma, was
lifting northward through central Kansas. The region of DCVA ahead
of the low was helping generate isolated showers along the
aforementioned outflow boundary.

At the surface, a 1005 mb lee cyclone had gradually shifted off
the Front Range and into far western Kansas early this afternoon,
with an attendant frontal boundary arcing northeastward into SE
Nebraska and NW Iowa. This quasi-stationary boundary is forecast
to meander near the Kansas/Nebraska border through the rest of the
day, with isentropic upglide over the boundary serving as the
foci for thunderstorm development through the remainder of the
afternoon/evening. Several HREF members and the HRRR have been
hinting at the development of prefrontal showers and storms late
this afternoon in the warm sector from north central Oklahoma to
central Kansas. Have maintained slight chance to chance POPs to
account for these solutions. However, the threat for more
widespread showers and storms will come as the boundary sags
southward overnight between 04 and 10Z. Have pushed the heaviest
QPF to between 06 and 12Z timeframe in the forecast.

The overall convective environment in northeast Kansas features a
typical summertime setup--rich in buoyancy but lacking in deep
shear. MLCAPE values of 3000-4000 J/kg were noted on recent SPC
Mesoanalysis plots over the region, but with effective shear
values of only 15 to 25 kts. Given the minimal inhibition, even
weak lift associated with either the aforementioned outflow, MCV,
or H500 wave could lead to convective initiation. For now, have
focused afternoon POPs on the outflow and MCV, which already have
a history of producing convection. Storm mode is also complicated
by the lack of deep shear, hodograph inflection points, and weak
inhibition. Multi-cell clusters/lines are most likely given this
environment. Cold pools will be efficiently generated in this
regime with 1500-1700 J/kg of DCAPE and 0-3 km theta-e differences
of 25-35 C. Heavy rain will also be a threat with any training or
slow moving complex with PWATs of 1.5 to 2 inches approaching the
90-99th percentile of the climatological average. The hail and
tornado threat are non-zero given the possibility of isolated
sustained updrafts and multiple outflow boundaries providing
localized ESRH enhancements, but wind and rain look to be the two
main threats.

The complex as a whole should push off to the southeast Sunday
morning with some residual precipitation possibly lingering in
the far southeast CWA. H850 temps drop to +15 to +17C in the wake
of this system for Sunday, but by Sunday night the lower
tropospheric ridge will push east of the region and allow WAA to
overspread NE Kansas once again.

.LONG TERM...(Sunday night through Saturday)
Issued at 308 PM CDT Sat Jun 30 2018

The upcoming week features a return of hot summer temperatures
and few chances of precipitation.

The upper tropospheric ridge slowly retrogrades westward over the
course of the week; its centroid shifting from the southeast U.S.
to the Four Corners region by the end of the week. This will
result in highs hanging around the 90 to 95 degree mark and heat
indices in the 100-105 degree range. Any precip chances come later
in the week and are low/ill-timed at best.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1253 PM CDT Sat Jun 30 2018

Showers and thunderstorms are expected to develop late this
afternoon and persist through the overnight. Any showers and
storms during the afternoon/evening will likely be more scattered,
with the best chance for widespread restrictions coming
overnight. Winds will be from the south at 10 to 20 kts today,
veering to the northwest Sunday morning as a front moves through.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 7 PM CDT this evening for KSZ011-
012-022>024-026-036-038>040-055-056-059.

Heat Advisory until 7 PM CDT this evening for KSZ008>010-020-021-
034-035-037-054-058.

&&

SHORT TERM...Skow
LONG TERM...Skow
AVIATION...Skow
Hazardous weather outlook, Jun 30, 7:49 PM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
749 PM CDT Sat Jun 30 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-020100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
749 PM CDT Sat Jun 30 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Severe thunderstorms will be possible across east central, central
and northeast KS this evening and through the tonight across. The
main hazards with any storms will be damaging wind gusts, small
hail and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through the evening hours.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jun 30, 8:14 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
814 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     1 NNE BALDWIN CITY      38.79N 95.18W
06/30/2018                   DOUGLAS            KS   TRAINED SPOTTER

            TREE LIMBS DOWN.

&&
Special weather statement, Jun 30, 8:32 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Topeka KS
832 PM CDT SAT JUN 30 2018

KSZ009-010-022-010200-
Riley-Washington-Marshall-
832 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...SOUTHEASTERN
WASHINGTON AND WEST CENTRAL MARSHALL COUNTIES UNTIL 900 PM CDT...

At 832 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Barnes, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marysville, Blue Rapids, Waterville, Greenleaf, Barnes and Bremen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northeastern Kansas.

LAT...LON 3978 9653 3949 9691 3952 9696 3957 9696
      3957 9704 3960 9709 3994 9680
TIME...MOT...LOC 0132Z 218DEG 28KT 3965 9691

Baerg
Special weather statement, Jun 30, 8:35 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Topeka KS
835 PM CDT SAT JUN 30 2018

KSZ022-036>039-054>056-058-059-010200-
Coffey-Wabaunsee-Geary-Shawnee-Lyon-Franklin-Riley-Osage-Anderson-
Morris-
835 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN...
SOUTHEASTERN GEARY...SOUTHEASTERN RILEY...MORRIS...SOUTHWESTERN
SHAWNEE...WABAUNSEE...NORTHWESTERN ANDERSON...OSAGE...COFFEY AND LYON
COUNTIES UNTIL 900 PM CDT...

At 835 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near White City to near Americus to 3 miles
northwest of Gridley. Movement was northeast at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Emporia, Osage City, Burlington, Council Grove, Alma, Eskridge,
Lyndon, Lebo, Burlingame, Americus, Scranton, White City, Waverly,
Olpe, Alta Vista, New Strawn, Melvern, Hartford, Gridley and Dwight.

This includes the following highways...
 Interstate 35 between mile markers 128 and 168.
 Interstate 70 between mile markers 315 and 330.
 Kansas Turnpike between mile markers 117 and 166.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Kansas.

LAT...LON 3817 9596 3817 9636 3852 9635 3852 9693
      3864 9693 3916 9644 3886 9577 3834 9540
      3804 9592 3804 9595
TIME...MOT...LOC 0135Z 226DEG 40KT 3876 9673 3853 9622 3814 9594

Baerg
Special weather statement, Jun 30, 8:39 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
839 PM CDT SAT JUN 30 2018

KSZ058-059-010200-
Coffey-Anderson-
839 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ANDERSON AND
SOUTHEASTERN COFFEY COUNTIES UNTIL 900 PM CDT...

At 838 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles east of Buffalo to 3 miles southwest of
Gridley. Movement was northeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Burlington, Colony, Westphalia and Le Roy.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.

LAT...LON 3829 9555 3804 9532 3804 9596
TIME...MOT...LOC 0138Z 232DEG 24KT 3773 9562 3805 9591

Baerg
Special weather statement, Jun 30, 8:42 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Topeka KS
842 PM CDT SAT JUN 30 2018

KSZ021-022-035>037-010215-
Geary-Clay-Dickinson-Riley-Morris-
842 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR DICKINSON...GEARY...SOUTHERN
RILEY...NORTHWESTERN MORRIS AND SOUTHEASTERN CLAY COUNTIES UNTIL 915
PM CDT...

At 841 PM CDT, Doppler radar was tracking an outflow boundary from
previous thunderstorms along a line extending from near Talmage to 5
miles north of White City.
Movement was north at 30 mph.

Wind gusts up to 50 mph will be possible.

Locations impacted include...
Southwestern Manhattan, Junction City, Abilene, Ogden, Grandview
Plaza, Chapman, Solomon, Wakefield, Enterprise, White City, Milford,
Woodbine, Latimer, Talmage, Milford Lake and Moonlight.

This includes Interstate 70 between mile markers 267 and 318.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central, north central, northeastern and east central Kansas.

LAT...LON 3893 9737 3896 9737 3934 9716 3910 9643
      3904 9649 3904 9650 3903 9650 3866 9687
      3887 9737 3891 9737 3893 9738
TIME...MOT...LOC 0141Z 200DEG 26KT 3901 9722 3887 9672

Baerg
Local storm report, Jun 30, 9:03 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
903 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HAIL             1 NE BREMEN             39.92N 96.77W
06/30/2018  E1.25 INCH       MARSHALL           KS   TRAINED SPOTTER

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:01 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin29 min
Jun 30, 7:28 PM CDTSpecial Weather StatementTOPDouglas17 min
Jun 30, 7:36 PM CDTSevere Thunderstorm WarningTOPDouglas24 min
Jun 30, 7:55 PM CDTSpecial Weather StatementTOPDickinson35 min
Jun 30, 7:56 PM CDTSpecial Weather StatementTOPWashington34 min
Jun 30, 7:57 PM CDTSpecial Weather StatementTOPWashington33 min
Jun 30, 8:04 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Riley, Washington26 min
Jun 30, 8:08 PM CDTSpecial Weather StatementTOPJefferson37 min
Jun 30, 8:32 PM CDTSpecial Weather StatementTOPWashington28 min
Jun 30, 8:35 PM CDTSpecial Weather StatementTOPCoffey, Lyon, Morris, Osage, Wabaunsee25 min
Jun 30, 8:39 PM CDTSpecial Weather StatementTOPCoffey21 min
Jun 30, 8:42 PM CDTSpecial Weather StatementTOPDickinson, Geary33 min
Jun 30, 8:48 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington25 min
Jun 30, 9:10 PM CDTSpecial Weather StatementTOPOsage, Pottawatomie, Shawnee, Wabaunsee35 min
Jun 30, 9:11 PM CDTSpecial Weather StatementTOPAnderson, Franklin34 min
Jun 30, 9:28 PM CDTSevere Thunderstorm WarningTOPMarshall32 min
Jun 30, 9:34 PM CDTFlash Flood WarningTOPJefferson3 hr
Jun 30, 9:44 PM CDTSpecial Weather StatementTOPDouglas, Jefferson, Shawnee31 min
Jun 30, 9:59 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson28 min
Jun 30, 10:06 PM CDTSpecial Weather StatementTOPMarshall24 min
Jun 30, 10:27 PM CDTAreal Flood AdvisoryTOPClay, Marshall, Riley, Washington3 hr
Jun 30, 10:30 PM CDTSpecial Weather StatementTOPBrown, Nemaha30 min
Jun 30, 11:40 PM CDTSevere Thunderstorm WarningTOPCloud, Republic50 min
Jul 1, 12:24 AM CDTSpecial Weather StatementTOPRepublic, Washington36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.